Med help please

Avatar for julnron
iVillage Member
Registered: 03-25-2003
Med help please
4
Mon, 04-13-2009 - 7:56pm

I need your advice please.

My 7yoDS was dx with combined type ADHD in October of last year.

We tried ritalin LA and it just completely deflated him and just completely zoned him out (he was on the smallest dose)

We then moved to Vyvanse 20mg and it seemed to be doing ok for him until he started rebounding...soooo we gave him 2.5mg of Adderall after school to help with rebounding (it worked wonders and got us through the transition home and a bit of homework!)

It seemed like he was developing a tic, so we were trying to move him to Strattera and I don't believe his Dr stepped him up properly in the dosage (too much too soon) and he had horrific side effects so we completely stopped this at her direction.

So, we re-started Vyvanse 20mg 3rd week of January and had remarkable results again...it seemed to not give us the results we were looking for after a few weeks so we stepped him up to 30mg...which seemed to help, but now he's just not reacting as well.

We switched schools for him 5 weeks ago in an effort to get him more help (he was at a private school, and we moved to public school...should have done it MUCH earlier...the resources we now have are AMAZING. I realize not everyone has this type of help and support, but for now, we're thrilled with what we're getting), so I didn't want to change his meds RIGHT away, I wanted to give him a chance to transition and also for his new teacher to "get" him for a while.

She now states that he's sluggish at about 1:00 and is "gone" the rest of the day. He's not a lunch eater...he might have a small mid-morning snack, but these meds just take his appetite away until after school.

Do you have any suggestions? We have an appointment with our Dr in another 2 weeks. She's willing to try anything. Do you think that maybe he might benefit from different meds (vyvanse wears off for him at about 8.5 hours), maybe something that has more controlled dosage (I'm assuming vyvanse is "front loaded", and maybe he's coming down off that and might need a boost at lunch?)

Any help you can offer would be greatly appreciated!

Julie & Ethan (Pierre Robin Sequence, repaired cleft palate, 4th set of PE tubes, SID, ADHD combined type & Executive function)

Julie



Julie

iVillage Member
Registered: 06-10-2007
In reply to: julnron
Mon, 04-13-2009 - 9:45pm

Hi


He may benefit from a

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

Avatar for julnron
iVillage Member
Registered: 03-25-2003
In reply to: julnron
Tue, 04-14-2009 - 8:00am

thanks a million!

We haven't tried either of these, but will talk with our Psych when we see her again in 2 weeks.

Julie



Julie

iVillage Member
Registered: 03-25-2003
In reply to: julnron
Tue, 04-14-2009 - 9:38am

Here, I'll give you my favorite google search term for these drugs: pharmacokinetics. That'll give you the drug release profile. I didn't hit a lot of links--it can take a few to find exact info, generally, but this one:
http://www.medscape.com/infosite/vyvanse/article-8
seems to indicate that it actually takes 4.5-6 hrs to get to maximum med concentration in most kids--which sounds to me like the lunch zoning could possibly be too MUCH meds? If it were me, that's something I'd go clicking on about--we haven't tried Vyvanse yet, though I think it's the next thing we'd try. My kid is on Focalin now, which is the same active medication as ritalin, but only the active isomer, so you don't get as many side-effects (well...it's true for us, but of course, what's really important is what works for YOUR kid).

The med stuff's so hard--hope you find something that actually works for the kid!

Megan
Megan
Avatar for julnron
iVillage Member
Registered: 03-25-2003
In reply to: julnron
Tue, 04-14-2009 - 1:36pm

Megan,

Thanks so much for this link! I'll be rolling through it this afternoon!

I did talk with his Dr just a bit ago, and she seems to think that may be the issue as well...we're going to try to move him back to the 20mg's and see what happens (I now have a teacher really in tune with him, so we'll see if she notices a difference)

Thanks again!

Julie



Julie